The case echoes of a similar mistake last February, in which a different doctor operated on the wrong side of a patient's head. And last August, an 86-year-old man died three weeks after a surgeon at Rhode Island Hospital accidentally operated on the wrong side of his head.
In the July incident, the man, whose name was not released, was admitted to Rhode Island Hospital on July 30 when doctors found he had blood between his brain and his skull from a fall sustained days earlier. The neurosurgeon who performed the emergency procedure mistakenly opened the right side of the man's head rather than the left side.
Once the mistake was discovered, the surgeon operated on the correct side. Three weeks after the operation, however, the patient died. Medical examiners have yet to determine whether the error contributed in any way to the patient's death.
Following a two-month suspension of his license, the surgeon was once again allowed to practice Oct. 10, according to a spokesperson from the Rhode Island Department of Health.
Dr. Mary Reich Cooper, vice president and chief quality officer for Lifespan Corp., said a number of safety measures had been put into place since that incident, not only for the neurosurgery department but for other specialties as well. These measures include procedures to ensure surgeons have access to a patient's records and charts at all times. However, only the ongoing investigation into the most recent incident at the hospital may determine what went wrong in the most recent incident.
What should have been a blessed time for actor Dennis Quaid and his wife, Kimberly Buffington, turned into a time of anguish and anxiety, after their newborn twins nearly died from an accidental overdose of a blood-thinning drug.
Zoe Grace and Thomas Boone received a massive overdose of the blood-thinning drug Heparin — used to keep IV catheters from clotting — some time after their Nov. 12 birth at Cedars-Sinai Medical Center in Los Angeles. The incident was first reported by celebrity Web site TMZ.
While not mentioning the Quaids specifically by name, the hospital released a statement Tuesday that confirmed that three of its patients had received 1,000 times the prescribed Heparin. Instead of 10 units per millimeter, the patients received 10,000 units.
"This was a preventable error, involving a failure to follow our standard policies and procedures," the hospital said. "Although it appears at this point that there was no harm to any patient, we take this situation very seriously."
But though these errors are preventable, they do happen. Medication orders for kids in the hospital have an error rate of about 6 percent -- and the majority of these errors are with IV drugs.
And not every patient is lucky enough to survive such an overdose. Last year, a similar medical mistake killed three premature babies at Methodist Hospital in Indianapolis, including Dawn Jeffries and Demaya Nelson.
"You just don't make a mistake on nobody's kid. They're supposed to be professionals. That's not professional," said Demaya's father, Dejuan Nelson, after the deaths.
In that case, the nurses grabbed vials of Heparin for adults instead of Hep-lock for children. The two medications are nearly identical and the pharmacy technician mistakenly stocked the cabinet with the wrong vials.